Monday, March 18, 2013

A Little White Pill and A Tiny Fill

Two weeks ago tomorrow, I went and met my new primary care physician.  Everytime I find a good PCP, they leave or move or go where doctors go to die...Boca Raton.  I had no pressing issue, but I need to have my woo woo exam because it's been a couple of years and mama and her vagina aren't getting any younger and one must say abreast of ham wallet health.  I also wanted to talk her about the new FDA approved diet drugs on the market.

So I can in and weigh (sweet mamba-jamba their scale of death said 197), I meet her, we make small talk...and then I summon to courage to say...

"SO, what do you think about prescription diet pills?"

(It should be noted that I HATE asking my doctors for meds.  I always feel like they are going to think I am a drug-seeking coo coo bird). 

And she replies..

"Wellllll...I think that weight loss is really about diet and exercise and encourage food journaling before pills".

Good answer.  Good answer.  But I had a little Heather sitting on my shoulder saying grab your lady balls and tell her you want some (It should also be noted that Heather would never say lady balls).

She went on to say that usually patients will tell her "I don't know why I am not losing weight",  but when she has them keep a journal of their food, they will find that their diet is the issue.

To which I said, "Listen Doc.  I KNOW that food is my problem.  I have the exercising thing down, and I have this lapband, but I can't seem to get back on track so can I TRY the pills for at least a month."

Tick tock.  Tick tock.

She said yes, as long as I kept a food journal.

She prescribed me phentermine.  Now, I THOUGHT this was the new drug they approved in the fall, but turns out the new drug is a combination of phentermine and Topamax and only certain docs can prescribe it right now.  Regardless, I had my prescription filled and on a Tuesday, 13 days ago...I started taking them.

At this point, juuuust in case anyone is confused, I should state that I AM NOT A DOCTOR NOR AM I TELLING YOU TO START TAKING THIS DRUG.

Shooo, glad we cleared that up.

But, here is my review thus far. 

I popped that little white pill (in the morning, before breakfast) and off I went.  On my very first day, I felt like I was hopped up on caffeine.  I didn't snack.

I thought the no snacking could have been a fluke.

However, this medicine has the strangest effect on me.  I AM REALLY NOT HUNGRY.  Now, I have been thinking about this phenomenon and how to describe it.  Even with my beautiful lapband, I clearly eat and graze when I am not physically hungry.  If I have almonds in my office, regardless of whether or not I want to eat or need to eat, I will probably crack open the can and toss a few back.  If you have nachos around me, I will partake. 

Since taking the meds, I don't really care.  I am not skipping meals, I am getting around 1200-1500 calories a day, but it has helped my brain so much.  I am in love with it.  I wish I could live in this Utopia forever.   Combined with my commitment to only drinking water, no fast food, bringing my lunches, incorporating fruits as snacks, and trying to be "mostly good", I have lost 10 pounds these last couple of weeks.

Phentermine is not intended for long-term use (can you hear the voice on the commercials right now that will talk at the end and warn of death and erections that last longer than 4 hours).  I am assuming that at some point, my body or my brain will start to become accustomed to this wonder drug and not be so effective.  The only side effect that I have experienced is CRAZY DRY MOUTH!  Like...insane.   Which helps because it makes me want to suck water down non-stop. 

I have been journaling my food as instructed, and I revisit my doc in two weeks.  If I start to think about what will happen when I go off the meds, I start to panic.  So I am just choosing to live in the now.

Other tactics that I am using for this round of weight loss:

1.  I went and got my fill on Thursday.  The beautiful Dr. Friedman told me I am doing great and that I am "obsessed with the scale"...I love him.  And would like to believe that I can stop worrying about it...but coming close to 200 is scary-land for me.  The fill is good, although I can't really tell much of a difference.  However, it's hard since I am on the meds bc restriction is not supposed to be about getting stuck on certain foods, but about satiety of those foods and how long your hunger is curbed.  Well, when you are on magic pills that curbs your hunger...you can't use that to judge.  Today for lunch though I ate a sandwich I had made on those sandwich round thin thingies.  It took me about 30-35 minutes to eat it...but no problems.  Nothing uncomfy.  I might wait a month or so and go back and get just a smidge more if needed.

2.  Focusing on how my clothes fit.  I have the number 167 in my head because almost all of my pants fit preettty good at 167.  So I am using the fit of my jeans and work pants as a guide, really more so than the number on the scale.  I want all my clothes to fit again with no muffin top. 

3.  Looking at the "skinny pictures" from when I was about 10 pounds lighter.

4.  Appreciating how good I feel mentally when I am eating better and making healthier choices.

5.  Knowing I can do this. 

So far so good.  We went camping this week, and I drank 4 beers (for the first time in a couple of weeks).  I ate a couple of smores.  But I was aware of those choices and knew that it was okay.  For my lunches at work, if I bring soup or a sandwich from home, I get a little 160 calorie bag of chips to go with it.  A little sodium highly processed food in moderation.  It's a little treat.

So now we are all caught up!  Happy Monday friends.

13 comments:

  1. Sounds like great progress.... I am happy for you to get a little help, since you work so hard with your exercise.

    ReplyDelete
  2. I love that you keep everything in check...losing 10 lbs is a great start!

    XO

    ReplyDelete
  3. I know you are being careful and all that jazz but PLEASE know that most everyone who has taken this has gained weight back and then some when going off of it. Thinogenics is a great pill that has the same type of effect but doesn't have the adverse reaction of gaining weight back.

    ReplyDelete
  4. You go girl! This journey is each our own:) You are a rockstar and sometimes we just need a little push.

    ReplyDelete
  5. I took phentermine before, and I know exactly what you mean about not wanting food. It is amazing.

    The dry mouth is probably because of ketosis. You are losing weight, and it is a side effect.

    ReplyDelete
  6. Oh the beloved phentermine. I think heaven has an endless supply of the stuff. Back in the days when you could order drugs online without a "real" doctor, my mom and I would order 90 days at a time. It really is a magic drug.

    I am thankful you always try to be so open on your blog. We all struggle and knowing that even the great and powerful Amy needs some extra help means there is hope for us all ;)

    ReplyDelete
  7. Oh how I remember the dry mouth from my days on Phentermine. I was hopped up on speed all day long and never snacked.
    Be warned that it also made it hard for me to sleep at night and made me a mean and nasty person. I had to go off it because of the mood swings. I was not nice!

    ReplyDelete
  8. Love your blog. Very inspiring - even the struggles, because they are so real. I'm 4-5 months pre-surgery and looking for successes. Your starting weight is very close to mine. So your story hits home. Thanks for the wonderful insights. As for the little pill approach - whatever works. It's just another tool.

    ReplyDelete
  9. I was given plain Topamax before the band. I think I lost 5 pounds, but it came back. I was intrigued when the 'new' diet drug came out with that combo. Will be interesting to see if it works. The band still has a place and glad you're back for fills. Did you band doc say anything about the drug. Been wondering why they don't do a study to see if they work together. Anyway, happy days and happy dance for losing 10!

    ReplyDelete
  10. What is the pharmaceutical name for this drug? I'd love to try this too.

    ReplyDelete
  11. For what its worth, I'm on Topamax for migraines as a regular medication and have been for a year. And while I do attribute some of my raipid loss from my band to the medication being able to help it does have one side effect that will probably make you glad you didnt get it.
    It makes different parts of your body feel like they are pins and needles asleep randomly for no good reason. I mean everything from fingers and toes to the roof of your mouth, you get used to it but in the begining its super creepy! (and thats on a super low dose too). I'm not sure I could handle that and dry mouth if both meds were combined.

    ReplyDelete
  12. I took Topomax for weight loss for a few months. At first it was a wonder drug in terms of loss of appetite. But then it started affecting my speech, slurring. Plus the dry mouth was crazy. And my mental clarity -- I was foggy. It's an anti-seizure drug and the side effects just werent worth it. Interesting to see it mixed with another drug. I appreciate that you always are willing to share your life with us and all the details. Good to see someone who has been so successful with the band. I've been struggling for a while since i had mine.

    ReplyDelete